Questions re. MRI Spots, Memory Loss, Depression, Anxiety, Lithium Orotate
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Questions re. MRI Spots, Memory Loss, Depression, Anxiety, Lithium Orotate


I do not have bipolar disorder, but have depression.....the doctor put me on klonopin for anxiety which I am trying to wean off of....I am down to .725 and I'm having some withdrawl (sweating, depression and some insomnia and major memory problems) An MRI was done and I have some lesions in the white matter of my brain.  I am a 65 year old female.  The doctor said the lesions come with age. But if they are small ischemic strokes how do I know that my memory loss, depression and anxiety did not come from the lesions?  Can I take lithium orotate with the klonopin at night and if I take the lithium orotate with it cause kidney damage? and will I have to wean my self off of it if I take it for so many days or weeks?

Thank you

 

Dear Ms. L’
Let’s separate your questions to start.

  1. (I’ll duck the diagnostic question regarding how anxiety can or should be viewed in the context of depression, which is very complicated, though perhaps relevant here).
  2. How do you know that the memory problems – or depression and anxiety, for that matter – are not associated with these MRI spots? Or the other way around: might the spots, perhaps representing some small strokes from too little blood flow (“ischemic strokes”), be the basis for some or many or even all of your symptoms?
  3. (for readers not familiar with it  -- What is lithium orotate?)
  4. Can lithium orotate be used with clonazepam (Klonopin)?
  5. Can lithium orotate cause kidney damage?
  6. When stopping lithium orotate, is a taper-off phase required?

Here are too-brief answers for some of these questions.

#2. If the spots are really “ischemic strokes”, they could indeed be related to depression symptoms. A connection between stroke and depression is well-documented.

But they could also be the very small white matter spots seen in bipolar disorder, if one includes bipolar disorder in the mix of explanations for #1 – how to account for a mixture of depression and anxiety. Including bipolar disorder in the list of potential explanations is legitimate but complicated. Let’s just say this line of thought should be included if those spots are not exactly what one would expect in “ischemic stroke”.   In that case they would be related to the mood problem but not regarded as the cause of depression.

Likewise, if the white matter spots represent ischemic areas, they could certainly explain memory problems, at least in part. If they are part of a bipolar process, the connection between them and memory has not been clearly established.

#3. What is lithium orotate? the Wikipedia entry is pretty fair, not too biased in any direction, in my view.

However, in my view there is no reason to even consider using lithium orotate. There is no evidence for its effectiveness; there are no studies resolving the kidney risk issue; and there is no routine for monitoring its safety, compared to the rather well-understood routine for monitoring safety in the use of standard lithium (lithium carbonate).

(Somebody is going to think this is an unfair dismissal of lithium orotate. For comparison, try the fairly balanced view (sounds like it to me anyway) by the amusing author of CrazyMeds, which addresses #5 with an informal but complete review of the relevant research.)

That makes questions #4 and 6 sort of moot, eh?  As for clonazepam though, make sure that you and your doctor are considering whether the “withdrawal” symptoms you describe are really withdrawal – unlikely if the reduction in dose is as small as 0.25 mg – or a return of your symptoms, in  which case you might be back to the question of “what exactly is my mood/anxiety problem in the first place?”  Just in case it might be relevant (I don’t know if that’s true, but just in case), you might want to review the way in which mood and anxiety mix in bipolar disorders: “anxiety as a bipolar symptom”.

Good luck with the process here; I hope you find an effective solution, whatever its nature.

Dr. Phelps
 


Published November, 2009
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?